Hail, McLean
- When
- May 14, 6:02 PM CST to 6:07 PM CST
- Where
- McLean County, Chenoa
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.730, -88.720
A stationary frontal boundary draped across north-central Illinois triggered isolated strong to severe thunderstorms during the evening of May 14th. Most of the storms were confined to locations along and north of a Lacon to Chenoa line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stationary frontal boundary draped across north-central Illinois triggered isolated strong to severe thunderstorms during the evening of May 14th. Most of the storms were confined to locations along and north of a Lacon to Chenoa line. The strongest cells produced gusty 50-60mph winds and hail as large as quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 14, 6:00 PM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 700 PM CDT Mon May 14 2018 .SHORT TERM...(This evening through Tuesday) ISSUED AT 303 PM CDT Mon May 14 2018 Severe weather potential will be the primary concern in the short term. CAMs are pointing toward two waves of storms that will affect central IL over the next 12-14 hours. The first wave will have a higher potential of severe storms, feeding off of afternoon instability in the ballpark of 2200-2300 J/kg MLCAPE. There will a small layer of CIN of 100 J/kg to overcome around 850 mb, but mid layer lapse rates of 7-8C will support rapid upscale growth of convective elements between 21z-23z. A line of strong to severe storms will progress from NW to SE between 4 pm and 10 pm, with a break in the storms behind the line for several hours. Hail and wind will be the primary hazards. Tornado potential is low. The CAMs are pointing toward the second wave reaching Fulton/Knox county from the west around 06z/1am and affecting mainly areas N of I-72 the rest of the night. Instability will be diminished to 1500 J/kg, but we can't rule out some hail approaching severe levels (1"). A more stable near-surface layer will limit downburst wind potential, but a few strong gusts could accompany any hail cores as they reach the ground. Cloud cover will be variable tonight, but in general, the position of the front should remain generally north of our forecast area, helping to keep low temps on the warm side, in the 60s. Convection could be lingering into Tuesday morning in our N counties, per the latest RAP, but the NAMnest and GFS1hr are indicating a more limited coverage of showers/storms, if any at all linger that late. Will keep low chance PoPs in the north and evolve them eastward and southward through the day. There should be sizable breaks in the rain for most locations. High temps will be limited to the mid to upper 70s N of Peoria, due to frontal position, with 80s south of the front. .LONG TERM...(Tuesday night through Monday) ISSUED AT 303 PM CDT Mon May 14 2018 Tuesday night will see storm chances mainly south of I-72, or along and south of the stationary front. Precip chances will diminish from NW to SE overnight as a weak surface low progresses along the front and eventually departs to the SE. The lingering proximity of the stationary front just southeast of Illinois will keep slight chance and low chance PoPs in our southeast counties Wed through Friday. Temperatures will be slightly cooler for that period as the main boundary remains south, but high temps will gradually creep warmer each day through the 80s. The front will lift back to the north as a warm front on Saturday, bringing our warmest day of the extended forecast. Precip chances will expand to across the remainder of central IL, and continue through Sunday before coming to an end by early Monday morning. A minor cool down is projected for Monday as the front drifts back south of our forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 700 PM CDT Mon May 14 2018 A broken line of storms will progress across central Illinois this evening. SPI, DEC and possibly CMI will have the better chances of being affected by storms. Have included a tempo at SPI to start the TAF period, due to storm proximity. Overall cloud top temps have trended warmer and a weakening trend is generally occurring with the storms. VFR conditions look to prevail for tonight, with some MVFR clouds possible for PIA and BMI later tonight, per HRRR. Localized IFR cigs and vis possible during storms, but most terminal sites should prevail with no significant weather for a majority of the next 24 hours. CAMs are still showing potential for additional storm development later tonight into tomorrow and again tomorrow afternoon, as the frontal boundary remains across the area. Chances are low, and VCTS was used for the afternoon across our southern TAFs. Winds will prevail from the southwest tonight. Winds later tonight should trend from the west. Frontal placement will play a large role in where prevailing winds settle out later tonight, but trends eventually show NW to N winds developing tomorrow morning. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Shimon LONG TERM...Shimon AVIATION...Shimon
Hazardous Weather Outlook National Weather Service Lincoln IL 308 PM CDT Mon May 14 2018 ILZ027>031-036>038-040>045-047>054-061-151100- Cass-Champaign-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall- Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon- Schuyler-Scott-Shelby-Stark-Tazewell-Woodford- 308 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois, as far east as I-57. .DAY ONE...TONIGHT... Strong to severe thunderstorms will move across central Illinois through this evening. Damaging winds will be the primary concern, although some storms may also produce large hail. Additional storms may move in after midnight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... There will be a daily chance for thunderstorms Tuesday through Sunday. The chances of severe weather is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required this evening. In areas west of I-55, this is most likely through 9 pm. East of I-55, activation is likely between 6 pm and 10 pm. ILZ046-055>057-062-063-066>068-071>073-151100- Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham- Jasper-Lawrence-Richland-Vermilion- 308 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois, east of I-57. .DAY ONE...TONIGHT... Thunderstorms are expected to move into the area after sunset. Some of these may contain stronger wind gusts, but the main severe weather threat will be further west. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... There will be a daily chance for thunderstorms Tuesday through Sunday. The chances of severe weather is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after sunset. Geelhart
Special Weather Statement
National Weather Service Lincoln IL
539 PM CDT MON MAY 14 2018
ILZ028-030-142330-
Marshall-Stark-
539 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL AND
SOUTHEASTERN STARK COUNTIES UNTIL 630 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm over
Camp Grove, or 12 miles west of Lacon, moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lacon, Henry, Wyoming, Toulon, Sparland, Castleton, Camp Grove, Lake
Wildwood and Marshall-Putnam County Fairgrounds.
This includes Interstate 39 near mile marker 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and north central Illinois.
LAT...LON 4116 8964 4115 8964 4115 8933 4112 8933
4111 8936 4110 8935 4110 8905 4109 8905
4099 8966 4107 8992
TIME...MOT...LOC 2238Z 235DEG 37KT 4108 8964
07Special Weather Statement
National Weather Service Lincoln IL
610 PM CDT MON MAY 14 2018
ILZ040-041-047-049-050-150000-
Scott-Mason-Morgan-Schuyler-Cass-
610 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT...CASS...SOUTH
CENTRAL SCHUYLER...SOUTHWESTERN MASON AND NORTHERN MORGAN COUNTIES
UNTIL 700 PM CDT...
At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meredosia, or 9 miles southwest of Beardstown, moving northeast at
45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Jacksonville, Beardstown, Virginia, Ashland, Meredosia, Bluff
Springs, Bluffs, Chandlerville, Chapin, Arenzville, Kilbourne,
Naples, Exeter, Literberry, La Grange, Philadelphia, Concord,
Newmansville, Valley City and Sinclair.
This includes Interstate 72 between mile markers 43 and 45.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Illinois.
LAT...LON 3983 9057 3987 9059 3992 9054 3994 9054
3997 9051 3999 9052 3998 9059 3999 9061
4023 9002 3977 9001 3968 9064 3971 9065
TIME...MOT...LOC 2310Z 235DEG 49KT 3992 9058
07The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A semi was blown over on I-39 just north of Wenona.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750126, 750129, 750130, 750127, 750128.